Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Binghamton, NY

May 30, 2005Tioga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 30, 2005, 5:18 PM EDT for Tioga County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2005, 5:18 PM EDT (21:18 UTC)
Expired
May 30, 2005, 5:46 PM EDT
In force
28 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Tioga County, NY

The radar

The Binghamton radar (KBGM), 38 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 302118
SVRBGM
NYC107-302145-
/O.NEW.KBGM.SV.W.0007.050530T2118Z-050530T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
518 PM EDT MON MAY 30 2005

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIOGA COUNTY IN CENTRAL NEW YORK

* UNTIL 545 PM EDT

* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SPENCER...OR ABOUT 14 MILES NORTH OF
  WAVERLY...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANDOR AT 535 PM EDT
  TIOGA CENTER AND BARTON AT 545 PM EDT

LAT...LON 4232 7647 4220 7665 4197 7642 4212 7619

$$
1 follow-up statement
000 
WWUS51 KBGM 302146
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
545 PM EDT MON MAY 30 2005

NYC107-302200-
/O.EXP.KBGM.SV.W.0007.000000T0000Z-050530T2145Z/
TIOGA NY-
545 PM EDT MON MAY 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR TIOGA COUNTY EXPIRED AT 545 PM
EDT...

THE THUNDERSTORM HAS WEAKENED TO BELOW SEVERE LEVELS AT THIS 
TIME...BUT IT COULD STILL PRODUCE SMALL HAIL AS IT MOVES ACROSS THE 
OWEGO AREA.

LAT...LON 4232 7647 4220 7665 4197 7642 4212 7619

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:54 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 30, 3:54 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EDT MON MAY 30 2005

.SHORT TERM (TONIGHT - WEDNESDAY)...
SCATTERED CONVECTION CONTINUES ACROSS CWA ATTM WITH MORE ISOLATED
ACTIVITY OVER FAR NRN ZONES. STRONGER CELLS ONCE AGAIN ARE PRODUCING
PEA SIZE HAIL DUE TO COLD TEMPS ALOFT. CONVECTION WILL DISSIPATE
LATE THIS AFTERNOON AND EARLY EVENING WITH LOSS OF DIURNAL HEATING.
SKIES WILL THEN BECOME MAINLY CLEAR MOST AREAS WITH VALLEY FOG
DEVELOPING LATE ACROSS THE TWIN TIERS.

TUESDAY...MODELS ONCE AGAIN SHOW CAPES OF SEVERAL HUNDRED J/KG WITH
QPF DURING THE AFTERNOON. CONVECTION WILL BE ENHANCED BY H5 SHORT
WAVE IN NORTHWEST FLOW THAT WILL PRIMARILY IMPACT THE WESTERN MOHAWK
VALLEY AND WESTERN CATSKILLS. WENT WITH 30 POP DURING THE AFTERNOON
AND 40 IN THE ABOVE MENTIONED AREA. WILL START THE DAY OUT MOSTLY
SUNNY FOLLOWED BY MOSTLY CLOUDY SKIES AS THE CU FIELD DEVELOPS.

TUESDAY NIGHT...CONVECTION WILL DISSIPATE DURING THE EARLY EVENING
WITH PARTLY CLOUDY SKIES.

WEDNESDAY...UPPER LEVEL RIDGE BUILDS ACROSS THE UPPER GREAT LAKES
BUT CYCLONIC FLOW CONTINUES OVER AREA. BOTH NAM/GFS INDICATE
CONVECTIVE ACTIVITY IN THE AFTERNOON. THE MODEL SOUNDINGS SHOW MORE
CAPE AND LOWER LIS. WILL INTRODUCE CHC POPS DURING THE
AFTERNOON.

FOR TEMPS FOLLOWED A MOS BLEND.
RRM

&&

.LONG TERM (WED NIGHT - SUNDAY)...

UA TROF FINALLY MVES OFF AS RDG BLDS IN IT/S PLACE FOR THE XTNDD PD.
GFS AND NAM ARE NOT IN GREAT AGREEMENT ON THE DETAILS AND THIS IS
APRNT IN THE BEGINNING OF THE XTNDD PD. NAM SOLN KEEPS A SHRP AND
DRIER RDG OVER THE FCST AREA ON THU WHILE THE GFS HAS MORE OF A
DIRTY RDG IN PLACE AND RESULTING CONV. FOR NOW...WILL STICK WITH
CONSISTANCY AND ASSUME THE NAM IS MORE CORRECT AS THE GFS SUFFERS
FROM THE REMAINS OF SOME CONV FEEDBACK.

HGTS CONT TO SLOWLY RISE THRU THE PD AS AND UPPER RDG BLDS OVER THE
GREAT LAKES. THIS MAKES FOR A DRY FCST WITH NEAR TO ABV NRML TEMPS.
NEXT CHANCE FOR PCPN ARRIVES ON THE WEEKEND AS WEAK COLD FNT IS
FCSTD TO MOVE THRU. SOME SUGGESTION OF PCPN ON THE GFS FOR SAT...BUT
WITH UPPER RDG IN PLACE...THIS EEMS UNLIKELY. ON SUN...BETTER CHANCE
FOR CONV AS THE COLD FNT AND ASSOCIATED SHRT WV SUPPRESS THE RDG.

FLWD HPC GUID CLOSELY WITH TEMPS TWEAKED TWRD A MEX/ENSEMBLE MIX.

MORFORD

&&

.AVIATION (30/18Z - 31/18Z)...
HTG HAS ONCE AGAIN PRODUCED SCT CONV OVER THE AREA. BEST CHANCE OF
TRWS IS OVER AVP AND ELM WHICH ARE NEARER THE SUPPORT OF A SHRT WV
DROPPING THRU THE LAKES. OUTSIDE OF THE CONV ELEMENTS...XPCT VFR
CONDS AND LGT WLY WINDS. FOG MAY HIT THE VLY LOCATIONS HARD TNGT ESP
IN THE WAKE OF ANY SHWRS. LGT WINDS AND CLRG SKIES SHD DROP ELM TO
LIFR CONDS SOMETIME AFT 06Z. SOME MVFR CONDS PSBL ELSEWHERE. QUICK
RECOVERY TUE AS MIXING LIFTS THE FOG OUT OF THE VLYS TO VFR CONDS
ALL STATIONS. MORFORD

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
&&
Hazardous weather outlook, May 30, 4:13 AM EDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
413 AM EDT MON MAY 30 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-310900-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
413 AM EDT MON MAY 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING...ESPECIALLY ALONG THE NEW YORK SOUTHERN TIER
AND ACROSS NORTHEAST PENNSYLVANIA. SEVERE STORMS ARE NOT
LIKELY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

JAB

In the hours before

Special weather statement, May 30, 2:53 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
253 PM EDT MON MAY 30 2005

NYZ015-022-301945-
STEUBEN NY-YATES NY-
253 PM EDT MON MAY 30 2005

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR PENN YAN...OR
ABOUT OVER ITALY...MOVING SOUTHEAST AT 15 MPH.  WIND GUSTS OF 40 TO
50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
ITALY HILL AT 300 PM.
PRATTSBURG AND GUYANOGA AT 305 PM.
BRANCHPORT AT 310 PM.
BLUFF POINT AT 315 PM.
PULTENEY AT 320 PM.
CROSBY AT 325 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

MJ
Local storm report, May 30, 3:41 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT MON MAY 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             WAYNE                   42.47N 77.10W
05/30/2005  0.75 INCH        STEUBEN            NY   TRAINED SPOTTER

&&

MJC
Special weather statement, May 30, 3:42 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
342 PM EDT MON MAY 30 2005

NYZ022-023-302030-
SCHUYLER NY-STEUBEN NY-
342 PM EDT MON MAY 30 2005

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR DUNDEE...OR ABOUT
2 MILES SOUTHEAST OF URBANA...MOVING SOUTHEAST AT 10 MPH. SMALL
HAIL...BRIEF WIND GUSTS AROUND 40 MPH...AND FREQUENT LIGHTNING CAN
BE EXPECTED.

THE THUNDERSTORM WILL BE NEAR...
CAMERON AND JASPER AT 350 PM.
TYRONE AND WESTON AT 400 PM.
BRADFORD AND ALTAY AT 405 PM.
THURSTON AT 410 PM.
WOODHULL AT 415 PM.
CAMPBELL AT 420 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

MJ
Special weather statement, May 30, 3:45 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT MON MAY 30 2005

NYZ015-023-302030-
SCHUYLER NY-YATES NY-
345 PM EDT MON MAY 30 2005

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR DUNDEE...OR ABOUT
OVER LAKEMONT...MOVING SOUTHEAST AT 10 MPH.  SMALL HAIL...WIND GUSTS
TO ABOUT 40 MPH...AND FREQUENT LIGHTNING CAN BE EXPECTED.

THE THUNDERSTORM WILL BE NEAR...
GLENORA AND HECTOR AT 355 PM.
ROCK STREAM AT 400 PM.
LOGAN AND READING CENTER AT 405 PM.
REYNOLDSVILLE AT 420 PM.
BURDETT AND BENNETTSBURG AT 425 PM.
WATKINS GLEN AND SMITH VALLEY AT 430 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

MJ
Special weather statement, May 30, 5:15 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
515 PM EDT MON MAY 30 2005

NYZ055-302215-
TIOGA NY-
515 PM EDT MON MAY 30 2005

...THUNDERSTORM WITH HAIL MOVING INTO THE AREA...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH POSSIBLE HAIL...NEAR SPENCER...MOVING SOUTHEAST AT
15 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
WEST CANDOR AT 520 PM.
CANDOR AT 535 PM.
CATATONK AND BARTON AT 555 PM.
LOUNSBERRY AND TIOGA CENTER AT 610 PM.
OWEGO AND NICHOLS AT 615 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.